North Carolina, 2021

Hail in North Carolina, May 7, 2021

May 7, 2021 · NWS ILM · 11 events in 4 counties and zones

An upper trough and cold front produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An upper trough and cold front produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 7, 6:19 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 7, 6:19 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
719 AM EDT Fri May 7 2021

.SYNOPSIS...
Weak low pressure will lift north through the area Friday
morning, followed by high pressure on Saturday that will
migrate off of the southeast coast early Sunday. A cold front
will move through by Tuesday with brief high pressure to
follow. Low pressure will develop along lingering front to the
south lifting north across the area on Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Mid-level s/w trof to swing across the area today. Sfc low to
develop nearly overhead, along the NC-SC border near Little
River Inlet early this morning. The threat for convection will
occur from now, and eventually end from WSW to ENE by the mid-
afternoon hours. The ILM NC Counties will be the primary target
for scattered convection to occur, with the ILM SC CWA remaining
more widely scattered and closer to the NC_SC border. Model SkewTs
indicate CAPE to remain relatively below 1000 Joules, with DCAPE
values nearly the majority of this CAPE. WBZ values in the
6500-7500 ft range due to lowered freezing levels in the 7k to
8k foot range. Mentioned possible hail in the aviation
discussion for the ILM terminal and will mention it's
possibility in this discussion. For the HWO, will mention hail
and wind gusts for possible strong to severe tstorm threat in a
small window mainly across the ILM NC CWA thru mid afternoon.
SPC has NC CWA within a Marginal SVR risk. For max temps today,
went with 1 or 2 degrees hier than MOS consensus. Breezy W to NW
winds will 1st develop over the SC CWA then translate across
the NC CWA this aftn as the sfc low intensifies as it exits well
offshore.

Skies will clear out quickly from mid to late this aftn as
the trof axis swings east of the area. Will be under NW flow
aloft tonight thru Sat, scouring out any moisture that makes it
across the Appalachians. Subsidence aloft should also become
more apparent with time, further eliminating cloud development
especially later tonight into Sat. Stayed close to a max temp
consensus with models for Sat.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will be shifting off the Fl coast Sat night while
a trough moves off the Northeast coast. Looks like a weak
trough will drop south with winds shifting from W to N. By Sun
morning, high pressure will move farther offshore as warm front
lifts north with an increasing warmer and more humid return
flow. Should see some mid to high clouds increasing through the
day, but no pcp through the period. Temps will reach into the
80s most places with dewpoints increasing a good 10 to 15
degrees Sun into Sun night. This will keep above normal temps
into Sun night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Southerly return flow continues into Monday with an increasing
chc of shwrs in a warm and humid air mass ahead of a cold front.
The front will drop south by Tues with high pressure building in
behind it. This should bring drier and cooler air with temps
dropping from the 80s on Mon down a good 5 degrees below normal
with temps down near 70 into midweek. High pressure will shift
off the coast Wed night into Thurs as low pressure develops
along lingering front to the south. The low will lift northward
with decent chc of rain for Thurs. High pressure will build in
behind exiting low for Fri. Temps will warm back to normal by
Thurs in an increasingly warm and humid air mass.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Lingering patchy low stratus across inland NE SC will dissipate
quickly this morning. Scattered thunderstorms possible across
SE NC this morning through early afternoon, with chance of
intermittent MVFR ceilings at LBT and ILM. Some thunderstorms
may produce hail small, possibly large, hail. Gusty WNW winds
will develop by late morning across NE SC and early afternoon
for SE NC as low pressure offshore exits to the northeast. Skies
will be mostly clear for NE SC by afternoon hours, and clear
for SE NC in the evening. NW winds back to westerly overnight
around 5 kts.

Extended Outlook...Predominantly VFR through Sunday with gusty
NW winds expected Sat and gusty S winds developing Sun. Cold
front approaches Monday with chance for sub-VFR conditions and
precipitation through early Tuesday.

&&

.MARINE...
Through Saturday...
SCA posted for all waters for this afternoon through atleast
midnight tonight. May extend it longer for the waters north of
Cape Fear NC due to the tighter gradient taking longer to relax.
Sfc low developing near Little River Inlet this morning will
race ENE to well offshore from Cape Hatteras by sunset. In it's
wake, the sfc pg will tighten along with a cool surge this
afternoon into this evening. The sfc pg relaxes enough later
tonight to diminish winds below SCA thresholds. And this will
persist thru Sat, with SW winds hovering in the 10-20 kt range
with a few gusts up to 25 kt in the morning. Seas will initially
this morning will be driven by a pseudo or fresh swell around 2
ft exhibiting 6 second periods. Offshore wind driven waves will
become the dominant player, running at 3 to 5 second periods
once those W to NW winds kick up later today.

Saturday night through Tuesday...
Trough may drop southward with winds possibly going around to
the N briefly before a southerly return flow develops into
Sunday as high pressure shifts farther off the coast. Lighter
and more variable winds Sat night into Sun will allow seas to
drop below 3 ft before rising steadily in increasing southerly
push Sun night into early Mon. Seas may reach to near or just
over advisory criteria by early Mon. A cold front will move
through early Tues with a shift to northerly winds. Seas in the
3 to 5 ft range will drop into midweek as high pressure builds
in.

&&

.FIRE WEATHER...
Have re-issued the FDS for today with no changes from previous
Fire Wx discussion. Will likely need to coordinate with various
state forestries for the potential of issuing another FDS for
Sat.

Previous Discussion from Thu Afternoon...
After coordination with our forestry partners and surrounding
offices, have issued Fire Danger Statement(FDS) for tomorrow
when dry surge of NW winds occurs. Left Brunswick/Pender/New
Hanover for now given RH values higher and better precip chances
there. Enhanced fire danger possible again on Saturday. RH
values currently look a little lower on Sat but winds should
diminish so will be borderline. However, given very dry fuels it
will need to be reevaluated for future product potential.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from noon today to midnight EDT tonight
     for AMZ252-254-256.
     Small Craft Advisory from 3 PM this afternoon to 3 AM EDT
     Saturday for AMZ250.

&&

SYNOPSIS...ILM
NEAR TERM...DCH/MCW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...VAO
MARINE...DCH/RGZ
FIRE WEATHER...
Hazardous weather outlook, May 7, 2:50 AM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
350 AM EDT Fri May 7 2021

NCZ087-096-099-081000-
Robeson-Bladen-Columbus-
350 AM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms are possible through early
afternoon. Large Hail and Damaging wind gusts are the primary
concerns.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-107-109-081000-
Inland Pender-Inland New Hanover-Inland Brunswick-
350 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms are possible through early
afternoon. Large Hail and Damaging wind gusts are the primary
concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-081000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
350 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms are possible through early
afternoon. Large Hail and Damaging wind gusts are the primary
concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-081000-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
350 AM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-081000-
Coastal Horry-Coastal Georgetown-
350 AM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-254-256-081000-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
350 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Sunday Night into Monday...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-081000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
350 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Sunday Night into Monday...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Special weather statement, May 7, 3:05 AM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
405 AM EDT Fri May 7 2021

NCZ087-096-099-SCZ017-023-024-032-033-039-054>056-058-059-080000-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-
Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Bennettsville,
McColl, Hartsville, Darlington, North Hartsville, Dillon,
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Andrews,
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris,
Green Sea, and Aynor
405 AM EDT Fri May 7 2021

...ELEVATED FIRE DANGER IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

The combination of low fuel moistures, low relative humidity, and
gusty W TO NW winds will lead to elevated fire danger conditions
this afternoon through early this evening. Conditions will be
favorable for outdoor fires to grow quickly, potentially to
quickly become uncontrollable.

Elevated fire danger conditions may also redevelop on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.

&&

dch
Special weather statement, May 7, 6:35 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
735 AM EDT Fri May 7 2021

NCZ087-071230-
Robeson NC-
735 AM EDT Fri May 7 2021

...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON COUNTY UNTIL 830 AM
EDT...

At 735 AM EDT, Doppler radar was tracking a strong thunderstorm over
Red Springs, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Red Springs, Maxton, St. Pauls, Wakulla, Rex, Prospect, Shannon,
Parkton, Rennert and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3479 7888
      3471 7934 3473 7937 3477 7933 3482 7936
      3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 1135Z 258DEG 23KT 3484 7917

VAO
Special weather statement, May 7, 7:13 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
813 AM EDT Fri May 7 2021

NCZ087-096-071245-
Robeson NC-Bladen NC-
813 AM EDT Fri May 7 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 845 AM EDT...

At 813 AM EDT, Doppler radar was tracking a strong thunderstorm over
Tolarsville, or 12 miles northeast of Lumberton, moving east at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Pauls, Tobermory, Howellsville, Tolarsville, Duart, White Oak,
Jerome and Tar Heel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 7865 3476 7863 3469 7893 3481 7897
      3484 7891 3484 7890 3485 7885
TIME...MOT...LOC 1213Z 250DEG 14KT 3478 7887

VAO
Special weather statement, May 7, 7:26 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
826 AM EDT Fri May 7 2021

NCZ087-071300-
Robeson NC-
826 AM EDT Fri May 7 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON COUNTY UNTIL 900 AM
EDT...

At 826 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tobermory to near Elrod. Movement was east
at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lumberton, Pembroke, Fairmont, Smiths, Howellsville, Hestertown,
Robeson Community College, Barker Ten Mile, Elrod, Proctorville,
Mcdonald, Raynham and Southeastern Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3468 7881 3445 7904 3462 7929 3482 7901
TIME...MOT...LOC 1226Z 269DEG 29KT 3485 7892 3461 7919

VAO
Special weather statement, May 7, 7:41 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
841 AM EDT Fri May 7 2021

NCZ096-071345-
Bladen NC-
841 AM EDT Fri May 7 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL BLADEN COUNTY UNTIL 945 AM
EDT...

At 841 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ruskin, or near Elizabethtown, moving northeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Elizabethtown, Ruskin, Bladen Community College, Ammon, White Oak,
Clarkton, White Lake, Dublin, Tar Heel and Bladen County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
      3473 7839 3472 7838 3470 7837 3469 7835
      3468 7835 3467 7832 3465 7832 3464 7831
      3446 7865 3476 7880 3485 7861 3485 7852
      3486 7850
TIME...MOT...LOC 1241Z 239DEG 12KT 3467 7866

VAO
Local storm report, May 7, 7:43 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
843 AM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             RED SPRINGS             34.81N  79.18W
05/07/2021  E0.75 INCH       ROBESON            NC   PUBLIC

            SEVERAL PENNY SIZED HAILSTONES COVERING THE GROUND WITH
            PEA SIZED HAILSTONES MIXED WITHIN.

&&

EVENT NUMBER ILM2100024

MK

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Bladen

When
May 7, 7:50 AM EST to 7:52 AM EST
Where
Bladen County, Elizabethtown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.630, -78.620

Hail, Bladen

When
May 7, 7:51 AM EST to 7:53 AM EST
Where
Bladen County, Elizabethtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.630, -78.620

Hail, Bladen

When
May 7, 8:00 AM EST to 8:02 AM EST
Where
Bladen County, Elizabethtown
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.630, -78.620

Picture shared by media of hen egg sized hail.

Hail, Bladen

When
May 7, 8:10 AM EST to 8:12 AM EST
Where
Bladen County, White Lake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.650, -78.500

Hail, Pender

When
May 7, 9:07 AM EST to 9:09 AM EST
Where
Pender County, 11.96 mi E of Kelly
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.470, -78.120

Hail, Pender

When
May 7, 9:20 AM EST to 9:22 AM EST
Where
Pender County, 2 mi W of Burgaw
Measured
1 in hail
Reported by
Public
Coordinates
34.550, -77.965

Hail, Brunswick

When
May 7, 9:26 AM EST to 9:28 AM EST
Where
Brunswick County, Leland
Measured
1 in hail
Reported by
Public
Coordinates
34.250, -78.050

Hail, Pender

When
May 7, 9:30 AM EST to 9:32 AM EST
Where
Pender County, 2 mi N of Hampstead
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.399, -77.720

Hail, Brunswick

When
May 7, 9:32 AM EST to 9:34 AM EST
Where
Brunswick County, 1 mi W of Leland
Measured
1 in hail
Reported by
Social Media
Coordinates
34.250, -78.067

Hail, Pender

When
May 7, 9:35 AM EST to 9:37 AM EST
Where
Pender County, 2.15 mi SSW of Hampstead
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.340, -77.730

Hail, New Hanover

When
May 7, 9:50 AM EST to 9:52 AM EST
Where
New Hanover County, 2.39 mi ESE of Baymeade
Measured
1 in hail
Reported by
Public
Coordinates
34.260, -77.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962713, 962710, 962742, 962711, 962719, 962722, 962715, 962725, 962736, 962734, 962730.